Pennsylvania, 2003Damaging Wind in Pennsylvania, August 26, 2003
August 26, 2003 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 26, 2:15 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 26, 2:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE AUG 26 2003
VERY ACTIVE AFTN ACROSS CENTRAL PA...PARTICULARLY ACROSS SW PORTIONS
OF CWA. CURRENT MCS WILL CONTINUE TO SLIDE ESE OVER THE NEXT 3
HOURS. A BRIEF LULL IS THEN EXPECTED...BEFORE NEW MCS CURRENTLY
FORMING NR CHI SLIDES ENE...E...THEN ESE INTO CWA TNT. COULD BE
ANOTHER ACTIVE PERIOD OF WX AFTER SUNSET...UNTIL THE EARLY AM HOURS.
WL INCLUDE LIKELY POPS ACROSS LAURELS...AND CHC POPS ELSEWHERE. AS
FOR MINS...WL GO CLOSE TO CURRENT DEWPTS...WHICH IS NR MET/MAV MOS.
WED...COLD FRONT APPROACHES FROM NW...BUT BEST LOW LEVEL CONVERGENCE
SLIDES TO OUR E. DOWNSLOPING WNW WINDS AHEAD OF ACTUAL
BOUNDARY...AND THINK ACTIVITY ON WED SHOULD BE FAIRLY SCATD/ISOL.
BEST CHC FOR RW/TRW WOULD BE ACROSS LAURELS...WHERE LOW LEVEL
CONVERGENCE IS MORE ENHANCED...AND IS IN CLOSER PROXIMITY TO
SHORTWAVE PASSING JUST TO THE S.
WED NT-THU...WEAK HIGH BUILDS IN. VERY DRY AIR NOTED ON CURRENT OBS
UPSTREAM ACROSS NORTHERN PLAINS/CENTRAL CANADA...AND THIS SHOULD
REACH NORTHERN PORTIONS OF CWA BY LATE WED NT. THEREFORE...WENT
CLOSER TO COOLER FWC MOS TEMPS FOR FAR NW...AND A BIT BLO MAV/MET
BLEND ELSEWHERE.
THU NT...INCLUDED SLGHT CHC POPS FOR WESTERN AREAS AS WARM FRONT
RETURNS...AND IN CASE ANY UPSTREAM MCS NEARS REGION.
FRI-TUE...INCOMING FRONT SHOULD SPREAD RW/TRW ACROSS LATE FRI.
THEN...ENSEMBLES SLOW FORWARD MOVEMENT OF FRONT. 12Z GFS BRIEFLY
ACCELERATES NORTHERN PORTION OF FRONT FOR FRI NT/EARLY SAT...THEN
FRONT RETURNS LATER IN WEEKEND. FOR NOW...WL GO WITH CHC POPS
THROUGH WEEKEND...THINKING BACKING UPPER FLOW SHOULD IMPEDE FORWARD
MOVEMENT OF FRONT. NORTHERN AREAS WOULD HAVE THE BEST CHC OF HAVING
A BRIEF PERIOD OF RAIN-FREE CONDITIONS SAT-EARLY SUN...NEEDLESS TO
SAY...STILL LOTS OF UNCERTAINTLY FOR UPCOMING WEEKEND.
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR CENTRAL
AND S MOUNTAINS AND PORTIONS OF SUSQ VALLEY.
KL
Hazardous weather outlook, Aug 26, 3:39 AM EST, 10 hours 41 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-261045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE AUG 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL
PENNSYLVANIA. STRONG AND POTENTIALLY DAMAGING GUSTS OF WIND ARE THE
MAIN SEVERE WEATHER THREAT TODAY. LOCALLY HEAVY RAINFALL CAN ALSO
OCCUR WITH ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
GD
In the hours before
Special weather statement, Aug 26, 12:18 PM EST, 2 hours 2 minutes before
PAZ012-017>019-024>028-033>036-045-049-050-056-057-063>065-262200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE AUG 26 2003
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN...
NORTHERN CENTRE...NORTHERN CLINTON...PERRY...SNYDER...SOMERSET...
SOUTHERN CENTRE...SOUTHERN CLINTON...UNION AND YORK.
WARM AND HUMID AIR...COMBINED WITH A WARM FRONT DRAPED OVER THE
AREA...WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
RXR/KF/KL
Special weather statement, Aug 26, 12:21 PM EST, 1 hour 59 minutes before
PAZ024-025-261815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT TUE AUG 26 2003
...STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA COUNTIES...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
PUNXSUTAWNEY TO 6 MILES SOUTH OF VANDERGRIFT...MOVING EAST AT 55 MPH.
THE THUNDERSTORMS WILL BE NEAR SPANGLER...HASTINGS AND BARNESBORO AT
140 PM...VINTONDALE...PATTON...COLVER AND CARROLLTOWN AT 145
PM...PRINCE GALLITZIN STATE PARK...NANTY-GLO AND CHEST SPRINGS AT
150 PM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM...AS WELL AS FREQUENT LIGHTNING. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 26, 1:45 PM EST, 35 minutes before
PAZ036-261945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT TUE AUG 26 2003
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...
AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF BREEZEWOOD...MOVING
SOUTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR FORT LOUDON AROUND
255 PM...ST. THOMAS AROUND 300 PM...CHAMBERSBURG AROUND 305 PM...
MARION...GREENCASTLE AROUND 310 PM...MONT ALTO AROUND 315 PM...
ROUZERVILLE AND WAYNESBORO AROUND 320 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 26, 1:53 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
0253 PM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 PM JOHNSTOWN PA WIND DAMAGE
08/26/03 CAMBRIA TREES AND POWER LINES DOWN
0248 PM PATTON PA FUNNEL CLOUD
08/26/03 CAMBRIA
HEADSpecial weather statement, Aug 26, 2:08 PM EST, 12 minutes before
PAZ064-262015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE AUG 26 2003
...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF CHAMBERSBURG...MOVING
SOUTHEAST AT 55 MPH. THE THUNDERSTORM WILL BE NEAR
FAIRFIELD...CARROLL VALLEY AND CASHTOWN AROUND 320 PM...GETTYSBURG
AND SEVEN STARS AROUND 325 PM...BONNEAUVILLE AROUND 330
PM...GERMANTOWN AND LITTLESTOWN AROUND 335 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 26, 2:15 PM EST, 5 minutes before
PAZ056-063-065-262015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE AUG 26 2003
...STRONG THUNDERSTORMS WILL AFFECT PERRY...CUMBERLAND AND YORK
COUNTIES...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
ENOLA TO 6 MILES SOUTHEAST OF SHIPPENSBURG...MOVING SOUTHEAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR SHIREMANSTOWN...PINE GROVE
FURNACE STATE PARK...NEW CUMBERLAND...AND MECHANICSBURG AT 330 PM...
BOILING SPRINGS AT 335 PM...SIDDONSBURG...MOUNT HOLLY SPRINGS...
DILLSBURG AT 340 PM...VALLEY GREEN AND LEWISBERRY AT 345 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Thunderstorm Wind, Franklin
- When
- August 26, 2:20 PM EST
- Where
- Franklin County, 3 mi N of Chambersburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.980, -77.667
Trees and wires down 3 miles north of Chambersburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 26, 20033 deaths · $50,000 · 1 event
- Hail and Damaging Winds in Texas, August 26, 20031 death · 4 injured · $632,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Maryland, August 26, 2003$771,000 · 1 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 26, 2003$601,000 · 61 kt wind · 26 events
- Flash Flood in California, August 26, 2003$500,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, August 26, 2003$231,000 · 60 kt wind · 9 events
- Damaging Winds in Ohio, August 26, 2003$83,000 · 60 kt wind · 10 events
- Tornado and Hail in Indiana, August 26, 2003$10,000 · F1 · 29 events
- Flash Flood in Pennsylvania, August 26, 2003$110,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2003$65,000 · 56 kt wind · 10 events
- Flash Flood in California, August 26, 2003$100,000 · 1 event
- Damaging Wind in Missouri, August 26, 2003$75,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369274.